MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC 700 SHEARS 45CM; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC 700 SHEARS 45CM; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number HAR745
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pleural Effusion (2010); Pneumonia (2011); Unspecified Tissue Injury (4559)
Date of Event 03/19/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that for a clinical trial patient (b)(6) during a upper gastrointestinal procedure the patient experienced subcutaneous emphysema of the chest wall, dysphagia, pneumonia, and left pleural effusion.The subcutaneous emphysema of the chest wall has a causal relationship with the procedure and not related to the device.The dysphagia has a causal relationship with the procedure and not related to the device.The pneumonia has a possible relationship with the procedure and not related to the device.It was treated with drug therapy.The left pleural effusion has a causal relationship with the procedure and not related to the device.It was treated with a pigtail chest tube installation.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/9/2025 d4 batch #: y70617.Investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the device was returned with the distal tip of the blade broken off and not returned.The remaining blade portion was scratched, and with evidence of contact with metal in or out of the operative field.In addition the device was returned with the clamp arm damaged from the inner tube, but firmly fixed to the outer tube at the clamp arm weld.During functional testing on gen11, an alert screen was displayed.A probable cause for the device to stop activating and the gen11 to display an alert screen is blade damage.The device was disassembled to verify the internal components and no anomalies were found.  probable causes of blade damage, including breakage, are external contact during pre-op or general use, blade contact with other devices, staples or clips during the procedure or using any means other than the blade wrench to attach or detach the blade.  once minor blade damage has occurred, subsequent activations may increase the severity of the blade damage.This in turn can result in activation issues such as failing the pre-run test with the generator and displaying an alert screen.These alert screens that can result are such as ¿tighten assembly¿, ¿blade error detected¿ or "relaxed pressure on blade" followed by a ¿replace instrument¿ screen later in the procedure.Continued usage of the damage blade can result in a broken blade.Possible causes of the clamp arm damage are not closing the clamp when sliding the torque wrench on and off; not closing the clamp when introducing or removing through the trocar; or possible entanglement in fibrous tissue.Based on the evidence, the issues with the har745 device (damaged clamp arm and broken blade) do not appear to be related to the reported case of subcutaneous emphysema.As part of the quality process all devices are manufactured, inspected, and released to approved specifications.  a manufacturing record evaluation was performed for the finished device lot/batch number y70617, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 7/24/2025.Additional information was obtained: adverse event term: subcutaneous emphysema of the chest wall.End date: blank: (b)(6) 2025.Outcome: not recovered/not resolved.Recovered/resolved without sequelae.Adverse event term: dysphagia.End date: (b)(6) 2025, blank.Outcome: recovered/resolved without sequelae, not recovered/not resolved.

Brand Name
HARMONIC 700 SHEARS 45CM
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
JABIL (TAJUANA)
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key22166263
Report Number3005075853-2025-04273
Device Sequence Number9401782
Product Code LFL
UDI-Device Identifier10705036035787
UDI-Public(01)10705036035787(17)291130(10)Y70617
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K221790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHAR745
Device Lot NumberY70617
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/04/2025
Supplement Date Received by Manufacturer07/22/2025
Initial Report FDA Received Date06/09/2025
Supplement Report FDA Received Date07/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/20/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HANDPIECE AND GENERATOR
Patient Age68 YR
Patient SexMale
Patient Weight94 KG